Wyoming, 2007

Flash Flood in Wyoming, July 27, 2007

July 27, 2007 · NWS RIW · 1 event in 1 county or zone

Thunderstorms producing heavy rain caused a mud and rock slide across the South Fork Road two miles north of Valley. The slide was approximately three foot high and covered 50 to 75 feet in length.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms producing heavy rain caused a mud and rock slide across the South Fork Road two miles north of Valley. The slide was approximately three foot high and covered 50 to 75 feet in length. Small boulders were included in the debris flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 27, 2:34 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 27, 2:34 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT FRI JUL 27 2007

.SHORT TERM...TONIGHT THROUGH MONDAY
WATER VAPOR SHOWS MID LEVEL DRY AIR WORKING INTO THE AREA FROM THE
SOUTHWEST. HOWEVER...AMPLE LOW LEVEL MOISTURE AND DAYTIME HEATING
HAS RESULTED IN ISOLATED TO SCATTERED CONVECTION TO DEVELOP ACROSS
THE ENTIRE AREA SO FAR THIS AFTERNOON. PRECIPITABLE WATER VALUES ARE
STILL ROUGHLY OVER AN INCH EAST OF THE DIVIDE. THIS COMBINED WITH
RELATIVELY SLOW MOVEMENT OF THE STORMS WILL ALLOW FOR SOME HEAVY
RAINFALL. WILL NOT MAKE ANY CHANGES TO ONGOING FLASH FLOOD WATCH
THAT IS IN EFFECT UNTIL MIDNIGHT.

THE MONSOONAL MOISTURE WILL FINALLY EXIT TONIGHT...WITH DRIER AIR
MOVING INTO THE AREA FOR THE WEEKEND...AS MID/UPPER HIGH ACROSS
THE SOUTHWEST BEGINS TO EXPAND NORTHEAST. HOWEVER...ISOLATED
AFTERNOON AND EVENING CONVECTION IS STILL EXPECTED TO OCCUR
THROUGH THE SHORT TERM...ESPECIALLY OVER THE HIGHER TERRAIN AND
ADJACENT LOWER ELEVATIONS.

A WARMING TREND IS EXPECTED THROUGH MONDAY...AS 700MB THERMAL
RIDGE GRADUALLY SHIFTS BACK INTO REGION. HAVE GONE SLIGHTLY BELOW
MAV GUIDANCE...DUE TO RECENT RAINFALL...WITH NEAR NORMAL
TEMPERATURES EXPECTED ON SUNDAY...WITH ABOVE AVERAGE TEMPERATURES
ON MONDAY. SOME PLACES...ESPECIALLY IN THE BIG HORN BASIN...WILL
BE CLOSE TO THE CENTURY MARK BY MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
MINOR DIFFERENCES AND CHANGES CONTINUING TO INCREASE IN EXTENDED
FORECAST WITH TREND FOR A FLATTER HIGH PRESSURE RIDE OVER THE
WESTERN U.S. AND PROGRESSION ALONG THE POLAR FRONT ACROSS SOUTHERN
CANADA FROM GULF OF ALASKA LOW PRESSURE CENTER. LARGER...MORE
ORGANIZED TROUGHS CONTINUE EJECTING EAST ACROSS SOUTHERN CANADA
AND NORTHERN MONTANA. MAIN IMPACT SHIFTING DEEPER MONSOON
MOISTURE TO THE SOUTH A BIT AWAY FROM WYOMING AND BRINGING SOUTH
WEAK COOL SURGES FROM CANADA SLIGHTLY COOLING TEMPERATURES.
DECREASING MONSOON MOISTURE ALLOWS FOR WARMER TEMPERATURES WITH
LOWER HUMIDITY AND FEWER CLOUDS SO DAY TO DAY TEMPERATURE CHANGES
MAY INCREASE BETWEEN WARMER DRIER AIR MASS AND WEAK COOLER
CANADIAN SURGES. EXTENDED MODELS DIFFER MOST WITH TIMING AND
LOCATIONS OF CANADIAN TROUGHS WHILE IN VERY GOOD AGREEMENT WITH
RIDGE OVER THE WEST. STILL EXTENDED FORECAST WILL BE LARGELY
DOMINATED BY MESOSCALE CONVECTION OVER THE REGION WHICH LARGER
SCALE EXTENDED MODELS DO NOT HANDLE WELL OVERALL.

&&

.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL RAPIDLY DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH THIS EVENING. SCATTERED MVFR
CONDITIONS AND ISOLATED IFR CONDITIONS CAN BE EXPECTED IN THE
VICINITY OF THESE STORMS. THE STORMS WILL DEVELOP EARLIEST WEST OF
THE CONTINENTAL DIVIDE BUT WILL END UP BEING MOST NUMEROUS EAST OF
THE DIVIDE. SKIES WILL CLEAR IN MOST AREAS BY MIDNIGHT
TONIGHT...HOWEVER MVFR CONDITIONS WILL LINGER WITHIN 60 MILES OF
CASPER THROUGH NOON SATURDAY.

&&

.FIRE WEATHER...
THE ACTIVE WEATHER OVER THE PAST WEEK IS BEGINNING TO WIND
DOWN. AN UPPER RIDGE ACROSS THE SOUTHWEST IS PUSHING NORTHEAST
INTO THE AREA...WITH DRIER AIR WORKING INTO THE AREA. THIS EVENING
IS EXPECTED TO BE MOST ACTIVE PERIOD THROUGH MONDAY. LOCALLY HEAVY
RAINFALL IS STILL POSSIBLE WITH THESE STORMS...WITH FLASH FLOODING
POSSIBLE IN A FEW AREAS...ESPECIALLY EAST OF THE DIVIDE. AFTER
TONIGHT...THE THUNDERSTORMS ARE EXPECTED TO BE THE USUAL ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY WINDS AND LIGHTNING
BEING THE MAIN HAZARDS. TEMPERATURES WILL ALSO BE WARMING UP THIS
WEEKEND...WITH CRITICAL RH VALUES BY EARLY NEXT WEEK.
HOWEVER...WINDS ARE EXPECTED TO BE RELATIVELY LIGHT...EXCEPT NEAR
THUNDERSTORMS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ002-007>011-
015>020-022-030.

&&

SHORT TERM...WM
LONG TERM...C.BAKER
AVIATION...LIPSON
FIRE WEATHER...WM
Hazardous weather outlook, Jul 27, 11:15 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1215 PM MDT FRI JUL 27 2007

WYZ001>020-022>030-281100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1215 PM MDT FRI JUL 27 2007

...FLASH FLOOD WATCH IN EFFECT FOR THE LOWER ELEVATIONS OF
JOHNSON...NATRONA AND FREMONT COUNTIES...EASTERN SLOPES OF THE WIND
RIVER MOUNTAINS...ABSAROKA MOUNTAINS...BIG HORN MOUNTAINS...GREEN AND
RATTLESNAKE MOUNTAINS AND CASPER MOUNTAIN THROUGH MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY MOIST AIRMASS WILL REMAIN OVER THE REGION TODAY...AND
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING.  THESE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE VERY HEAVY RAIN AND FLASH FLOODING WILL AGAIN BE POSSIBLE
THIS AFTERNOON AND EVENING. THE HIGHEST THREAT FOR FLASH FLOODING
WILL BE EAST OF THE DIVIDE...WHERE THERE WILL BE A GREATER SUPPLY OF
ATMOSPHERIC MOISTURE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AIR WILL BEGIN TO MOVE INTO WYOMING OVER THE WEEKEND...
DECREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR RAINFALL AMOUNTS
THROUGH TONIGHT. THANK YOU.

TRIW

The radar

The Riverton/Lander radar (KRIW), 155 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Park

When
July 27, 3:00 PM MST
Where
Park County, 2 mi N of Valley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
44.199, -109.600

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47905.